Arkansas, 2014

Wildfire in Arkansas, February 19, 2014

February 19, 2014 · NWS TSA · 1 event in 1 county or zone

Dry and breezy conditions contributed to the spread of a wildfire that damaged three homes in the town of Johnson in Washington County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Dry and breezy conditions contributed to the spread of a wildfire that damaged three homes in the town of Johnson in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 19, 4:10 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 19, 4:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
410 PM CST WED FEB 19 2014

.DISCUSSION...
A WARM FRONT CONTINUES TO PROGRESS NORTHWARD ACROSS THE REGION
THIS AFTERNOON...WITH TEMPS IN THE MID/UPPER 60S...DEWPOINTS IN
THE 50S TO LOW 60S AND SOUTHEASTERLY WINDS GUSTING 20 TO 30 MPH
BEHIND THE FRONT. AT THE SAME TIME...A SHORTWAVE TROF WAS MOVING
EASTWARD INTO THE ROCKY MOUNTAIN REGION. THIS APPROACHING WAVE
WITH AN ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS FOR
THUNDERSTORM POTENTIAL TONIGHT INTO THURSDAY ACROSS THE CWA.

SOUTHERLY WINDS WILL CONTINUE TO BE BREEZY THIS EVENING AND ARE
EXPECTED TO BECOME GUSTY IN THE 25-35 MPH RANGE OVERNIGHT AS A
50KT LLJ DEVELOPS IN THE WAKE OF THE EXITING WARM FRONT AND AHEAD
OF THE APPROACHING COLD FRONT. OVER THIS SAME AREA...WARM
ADVECTION ALONG WITH THE GUSTY WINDS WILL KEEP TEMPS FROM FALLING
MUCH OVERNIGHT. THESE CONDITIONS INTERACTING WITH STEEPENING LAPSE
RATES DURING THE NIGHT AND MLCAPES OF UP AROUND 1000 J/KG WILL
ALLOW FOR SCATTERED ELEVATED THUNDERSTORMS TO DEVELOP THIS
EVENING INTO THE OVERNIGHT HOURS. THIS INSTABILITY WILL CREATE THE
POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS TO BE POSSIBLE
TONIGHT...WITH LARGE HAIL BEING THE MAIN HAZARD WITH THE STRONGER
STORMS. GREATEST THUNDERSTORM CHANCES SHOULD BE ACROSS THE
NORTHERN PART OF THE CWA...MAINLY NEAR THE KANSAS AND MISSOURI
BORDERS.

LATEST HRRR/LOCAL MODEL/RUC RUNS PUSH THE SHOWERS/STORMS QUICKLY
NORTH OF THE CWA LATE THIS EVENING...WHILE THE NAM/GFS/ECMWF KEEPS
PRECIP AROUND LONGER INTO THE DAY TIME THURSDAY AS THE COLD FRONT
MOVES THROUGH THE REGION. WILL KEEP HIGHER POPS ACROSS THE NORTH
FOR TONIGHT AND SLIGHT POPS ACROSS THE NORTH AND EASTERN PARTS OF
THE CWA FOR THURSDAY MORNING AS 50/60 DEGREE DEWPOINTS INTERACT
WITH THE COLD FRONT.

THE COLD FRONT SHOULD MOVE INTO THE CWA AROUND SUNRISE THURSDAY
AND EXIT SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DURING THE
EARLY AFTERNOON HOURS. AHEAD OF THE FRONT...SOUTHERLY WINDS
GUSTING IN THE 30 TO NEAR 40 MPH RANGE WILL CONTINUE. BEHIND THE
FRONTAL PASSAGE...WINDS QUICKLY SHIFT OUT OF THE NORTHWEST WITH
GUSTS IN THE 35 TO 45 MPH RANGE. LOCATIONS ACROSS NORTHEAST
OKLAHOMA WILL HAVE THE GREATEST POTENTIAL OF OBSERVING WINDS OF
40+ MPH THURSDAY MORNING. FOR NOW LET THE EVENING AND MID SHIFTS
TAKE ANOTHER LOOK WHILE THINGS BEGIN SET UP BEFORE ISSUING ANY
WIND HEADLINES. THE STRONG WINDS AND DRIER AIR MOVING INTO THE
REGION WILL CREATE HIGH TO VERY HIGH FIRE DANGERS ACROSS THE
REGION. DURING THE AFTERNOON HOURS...WINDS SHOULD BEGIN TO
DECREASE AS THE FRONT EXITS THE REGION WITH LIGHT WESTERLY WINDS
COMMON FOR THURSDAY NIGHT. TEMPS BEHIND THE FRONT...SHOULD ALSO
DECREASE DURING THE DAY WITH HIGHS ACROSS NORTHEAST OKLAHOMA
REALIZED EARLY IN THE DAY AND DURING THE EARLY AFTERNOON FOR
SOUTHEAST OKLAHOMA.

BEHIND THE EXITING WAVE...NEAR ZONAL TO WEST NORTHWESTERLY FLOW
DEVELOPS FOR THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. WITHIN
THIS FLOW...A SERIES OF UPPER LEVEL SHORTWAVES LOOK TO MOVE
THROUGH THE REGION. FOR NOW WILL CONTINUE WITH THE PREVIOUS
FORECAST OF KEEPING POPS JUST BELOW MENTIONABLE CRITERIA AS THERE
STILL REMAINS A DIFFERENCE BETWEEN MODEL SOLUTIONS. ALSO...AS EACH
WAVE PUSHES THROUGH THE REGION...TEMPS LOOK TO GET PROGRESSIVELY
COOLER WITH HIGHS BELOW THE SEASONAL AVERAGE FOR THE THE FIRST
HALF OF NEXT WEEK. BREEZY WINDS SHIFTING FROM SOUTH TO NORTH AND
BACK AGAIN WITH THE MOVEMENT OF EACH WAVE WILL CREATE ADDITIONAL
FIRE WEATHER DANGERS FRIDAY INTO THE WEEKEND. BEYOND
THURSDAY...FRIDAY LOOKS TO HAVE THE HIGHEST FIRE WEATHER DANGER
OF NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  60  32  63 /  30  20   0   0
FSM   59  65  31  63 /  10  20   0   0
MLC   61  62  31  64 /  10  10   0   0
BVO   53  56  27  62 /  40  20   0   0
FYV   58  60  27  59 /  20  20   0   0
BYV   58  62  31  58 /  30  20   0   0
MKO   59  61  30  63 /  10  10   0   0
MIO   57  59  29  61 /  40  20   0   0
F10   59  61  31  63 /  10  10   0   0
HHW   63  67  34  64 /   0  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Feb 19, 4:46 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
446 PM CST WED FEB 19 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
446 PM CST WED FEB 19 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTH OF LINE FROM TULSA TO FAYETTEVILLE.
	ONSET...AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING...INCREASING OVERNIGHT.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORM ARE EXPECTED TO DEVELOP NEAR THE OKLAHOMA
KANSAS BORDER EARLY THIS EVENING...AND INCREASE IN COVERAGE AS THEY
DEVELOP FARTHER NORTH INTO KANSAS. THERE WILL BE A BRIEF WINDOW OF
TIME WHERE AN ISOLATED SEVERE STORM IS POSSIBLE BEFORE THE STORMS
MOVE FARTHER NORTH THIS EVENING. LATER TONIGHT...ADDITIONAL ISOLATED
STORMS ARE POSSIBLE ACROSS NORTHWEST ARKANSAS AND AGAIN POSE A
LIMITED RISK OF SEVERE WEATHER. ALSO...GUSTY SOUTHERLY WINDS WILL
CONTINUE THIS EVENING AND GRADUALLY INCREASE OVERNIGHT.  WINDS
WILL TURN WESTERLY AND INCREASE FURTHER DURING THE DAY THURSDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED NEAR THE OKLAHOMA KANSAS
BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FEW STORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS FAR
EASTERN OKLAHOMA AND WESTERN ARKANSAS...AHEAD OF AN APPROACHING COLD
FRONT. STRONG NORTHWESTERLY WINDS WILL FOLLOW THE PASSAGE OF THE COLD
FRONT ON THURSDAY...WITH FREQUENT GUSTS OF 30 TO 40 MPH LIKELY.
THIS WILL CREATE AGGRESSIVE FIRE BEHAVIOR FOR ANY WILDFIRE.  GUSTY
WINDS WILL CONTINUE INTO FRIDAY...WITH DRY AND COOLER WEATHER
PREVAILING LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Washington

When
February 19, 5:00 PM CST to 11:00 PM CST
Where
Washington forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503849.